Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 45, NWS State College, PA

May 1, 20254 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 1, 2025, 7:44 PM EDT for 4 counties in Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2025, 7:44 PM EDT (23:44 UTC)
Expired
May 1, 2025, 8:30 PM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 36 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:03 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 1, 4:03 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
403 PM EDT Thu May 1 2025

.SYNOPSIS...
* Clusters of showers and thunderstorms this afternoon into
  early tonight
* Rounds of showers and thunderstorms continue mainly during the
  afternoon and evening Friday and Saturday
* Blocky pattern becoming established by the end of the weekend
  could produce significant/beneficial rainfall through early
  next week

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated to scattered convection has formed over western PA as
of 18Z. 20Z MRMS shows a couple of decent cores over the Laurel
Highlands into the NW mtns, but so far activity has largely
struggled to maintain intensity as it expands east northeast
into a less favorable environment characterized by decreasing
boundary layer moisture. There has been a recent uptick in storm
coverage and intensity mainly to the west of US 219 along with
some repeated cell development from Somerset County into western
MD. Overall, risk of severe storms drops off significantly to
the east of the Allegheny Front and the main threat may tilt
toward locally heavy rainfall into the evening. HREF data
suggests clusters/lines of storms could merge/train over the
same areas and result in localized rainfall amounts of 2+ inches
- particularly over the south central ridge and valley region.
FFG values increase quickly with eastern extent with locations
along the Allegheny Front being more susceptible to potential
flooding issues. Showers weaken and decrease in coverage later
tonight into early Friday morning. It will be a very mild first
night of May with low temps 55-65F or +15 to +25 degrees above
the historical average.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
While large scale lift decreases on the margin Friday with only
a glancing influence from a lead shortwave trough ejecting
quickly northeastward from the Great Lakes to the Saint Lawrence
Valley -- diurnal convection may pose a risk for locally strong
to damaging winds based on favorable thermodynamic profiles and
steep low level lapse rates. This potential may be enhanced over
the southeast portion of the area near sfc lee trough where max
temps are fcst to reach the low 80s.

Blocking pattern sets up into the weekend with a vertically
stacked low in the lower OH Valley. Rain is expected to extend
to the northeast along an frontal zone extending into New
England. The quality of buoyancy is uncertain given potential
for cloud cover, but airmass will remain seasonably moist with
some pockets of heating to the east of the higher terrain
supportive of a marginal risk of a few stronger storms with
isolated damaging wind threat.

This period will remain mild relative to climo with the largest
departures from normal in the overnight min temps +10-20F.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Blocky pattern with closed low lifting very slowly to the
northeast from the Ohio Valley will maintain a strong wet
pattern signal over the area through midweek. Initially,
rainfall should be beneficial particularly over the southeast
zones/LSQV where D1/D2 drought conditions have persisted for
some time. WPC has indicated a marginal risk of excessive rain
with some potential for repeated rounds of rain capable of
producing localized flooding risk in urban and poor drainage
areas. Models show the upper low feature finally starting to
accelerate to the northeast as it interacts with the northern
stream flow, which should result in drier conditions toward
midweek.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Thunderstorm clusters will impact KBFD and KJST this afternoon
and expand eastward to the KAOO/KUNV/KIPT corridor later this
evening. Outside of brief IFR restrictions in +RA, expect flight
cats to remain VFR to MVFR through tonight into Friday.

Fri...Scattered showers with some restrictions possible.

Sat-Mon...Periods of rain and sub-VFR conditions likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, May 1, 3:29 AM EDT, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 AM EDT Thu May 1 2025

PAZ027-028-035-036-041-042-045-046-049>053-056>059-063>066-020730-
Mifflin-Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-011-017-020730-
Warren-McKean-Elk-Cameron-Clearfield-
329 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Locally heavy rain over one inch is also possible. An
isolated weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-024>026-033-034-037-020730-
Potter-Northern Clinton-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Tioga-
329 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, localized heavy rain
over one inch and small hail are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, May 1, 6:48 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
648 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     4 NNW Casselman         39.94N 79.25W
05/01/2025                   Somerset           PA   Fire Dept/Rescue

            Wires down near the intersection of Scullton
            Road and Hilltop Drive just west of New
            Lexington.

&&
Local storm report, May 1, 6:56 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
656 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     6 S Seven Springs       39.94N 79.30W
05/01/2025                   Somerset           PA   Fire Dept/Rescue

            Tree and possibly wires down across Scullton
            Road near the intersection with Whipkey Dam
            Road, blocking most of roadway.

&&
Local storm report, May 1, 7:07 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
707 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Dmg     1 NW Boswell            40.17N 79.04W
05/01/2025                   Somerset           PA   Fire Dept/Rescue

            Tree and possibly wires down near
            intersection of Clay Hill Road and Four
            Seasons Road near Boswell.

&&
Local storm report, May 1, 7:22 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
722 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 SSE Belmont           40.26N 78.88W
05/01/2025                   Cambria            PA   Fire Dept/Rescue

            Trees and wires down in the 600 block of
            Eisenhower Blvd just south of Geistown.

&&
Local storm report, May 1, 7:27 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
727 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Dmg     1 NNE Elim              40.31N 78.93W
05/01/2025                   Cambria            PA   Fire Dept/Rescue

            Trees and wires down near the intersection
            of Diamond Blvd and Susan Drive in
            Southmont.

&&
Local storm report, May 1, 7:34 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
734 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Dmg     WSW Johnstown           40.32N 78.93W
05/01/2025                   Cambria            PA   Fire Dept/Rescue

            Numerous reports of trees and wires down on
            the west and south side of Johnstown from
            Brownstown to Westmont to Southmont to
            Ferndale.

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:40 PM EDTSevere Thunderstorm WarningCTPBedford35 min
May 1, 5:09 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton51 min
May 1, 5:53 PM EDTSevere Thunderstorm WarningCTPBedford52 min
May 1, 5:56 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton34 min
May 1, 6:11 PM EDTSevere Thunderstorm WarningCTPSomerset49 min
May 1, 6:29 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton46 min
May 1, 6:42 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset33 min
May 1, 6:44 PM EDTSevere Thunderstorm WarningCTPBedford31 min
May 1, 7:12 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset48 min
May 1, 7:54 PM EDTTornado WarningCTPClearfield21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.